question-icon

Suggest medication for hypertension

default
Posted on Tue, 12 Jul 2016
Question: Does ARB such as Benicar lost its receptor blocking activity after a few years of continuous usage? Or, is it possible for the receptors fail to response anymore ? My wife was on 25 mg of Benicar for 4 years, recently, it seems not to be able to control her BP anymore. Her GP had increased the dosage to 50 mg for the last couple of days but it still did not seem to work. Her BP went up to ~215/105 every evening. Since Benicar is supposed to be a blocker, shouldn't it work after a short time after administration to block the receptors? Or, does it need several days to see the effect?
If Benicar did not work, there is no need to try other drugs of the same class, correct?
Is there any problem taking both an ACE inhibitor such as Linsinopril together with Benicar? Her GP had her tried Linsinopril 10 mg before instead of Benicar, seems to work on controlling her BP but she developed a cough and has to stop. What other
similar ACE medicine may work without the undesirable side effect?
doctor
Answered by Dr. Chobufo Ditah (3 hours later)
Brief Answer:
Others are possible...HCTZ/beta blockers/calcium channel blockers!

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this difficulty with Benicar. Tough this is rare, it is not totally unexpected. I have had patients with similar difficulties. The exact cause and mechanism remains a speculation as this is not widely published upon for more insights. Cough with ACE inhibitors happen in all the classes and as such there is real need to change the class of medications. I will suggest that your doctor try other classes as mentioned above. Added to that could be diuretics. Patients would often at least respond to one of them and get their blood pressure well controlled.

I hope this helps. I wish you well. Feel free to ask for more information and clarifications if need be. Above all, thanks for using our services.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6323 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest medication for hypertension

Brief Answer: Others are possible...HCTZ/beta blockers/calcium channel blockers! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this difficulty with Benicar. Tough this is rare, it is not totally unexpected. I have had patients with similar difficulties. The exact cause and mechanism remains a speculation as this is not widely published upon for more insights. Cough with ACE inhibitors happen in all the classes and as such there is real need to change the class of medications. I will suggest that your doctor try other classes as mentioned above. Added to that could be diuretics. Patients would often at least respond to one of them and get their blood pressure well controlled. I hope this helps. I wish you well. Feel free to ask for more information and clarifications if need be. Above all, thanks for using our services.